Lightning, Pitt
- When
- July 27, 5:30 PM EST
- Where
- Pitt County, Greenville
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.594, -77.375 (the zone’s center; the record gives no point)
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 27, 1:07 PM EST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 207 PM EDT SAT JUL 27 2002 ...HOT AND HUMID NEXT 2 DAYS... A S/W WILL MOVE SE ACROSS VA TONIGHT AND WILL PROBABLY TRIGGER SOME SCATTERED TSTMS LATE THIS AFTERNOON THROUGH AROUND MIDNIGHT. THEN IT LOOKS LIKE WE WILL BE DRY (PCPN WISE) THROUGH MON. IT WILL BE HOT AND HUMID TOMORROW THROUGH TUE WITH TEMPS 95-100 FOR THE COASTAL PLAIN TAPERING OFF TO NEAR 90 FOR THE SOUTHERN OUTER BANKS. SW WINDS WILL RULE THROUGH TUE AND THE BREEZE WILL FEEL GOOD WITH HEAT INDICES FROM 105-110 TOMORROW AND MON WITH A FEW SPOTS GETTING TO 110-115 IF WE REACH 100 FOR A TEMP. AVN IS THE MODEL OF CHOICE AS IT CONTINUES TO ACCURATELY DEPICT FEATURES WHERE PCPN IS OCCURRING. WILL SEND ANOTHER SPS TO FRESHEN UP UPCOMING HOT AND HUMID CONDITIONS. THANKS AKQ FOR COORDINATION. TEMPS...WILL USE A BLEND OF THE FWC AND MAV. EXTENDED...UPPER HIGH OFF THE SE U.S. COAST WILL RIDGE ACROSS E NC MON NIGHT AND TUE THEN A WEAK S/W APPROACHES FROM THE W WED. A WEAK SFC LOW DEVELOPS THU OVER THE CAROLINAS AND CONTINUES TO HANG AROUND UNTIL EARLY AM SAT. SO WILL GO WITH CHANCE POPS FROM LATE WED THROUGH FRI THEN A SLIGHT CHANCE OF RW EARLY SAT NEAR THE COAST. TOASTY TEMPS WILL CONTINUE TUE THEN CLOSER TO NORMAL THE REST OF THE WEEK. MARINE...ALL WATERS NOW HAVE A SSW/SW FLOW AND WILL BE ABLE TO FURTHER COMBINE OUR MARINE ZONES IN THE UPCOMING FCST. WINDS/SEAS WILL BE A LITTLE HIGHER OVER SRN SECTIONS OVERNIGHT...BUT STILL WELL BLO SCA CRITERIA WITH LARGELY 4 FOOTERS INCLUDING A LITTLE BIT OF A E/SE SWELL. THE ONLY PERIOD WHERE WE MIGHT SEE PSBL NEAR-SCA CONDITIONS WILL BE IN THE MON NIGHT TIMEFRAME AS GRADIENT TIGHTENS A BIT AND WILL CONTINUE TO ADVERTISE PSBL SCA CONDITIONS WITH SW WINDS 20 TO 25 KT AND SEAS PSBLY UP TO 5 FEET. .MHX...NONE. SHAFFER/COLLINS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 238 PM EDT SAT JUL 27 2002 ...HIGH HEAT AND HUMIDITY TO CONTINUE FOR SEVERAL MORE DAYS... A BUILDING RIDGE OF HIGH PRESSURE...COUPLED WITH A DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY...WILL LEAD TO VERY WARM HUMID AIR ACROSS EASTERN NORTH CAROLINA THROUGH EARLY NEXT WEEK. TEMPERATURES ON SUNDAY WILL RISE INTO THE LOWER TO MIDDLE 70S WITH HEAT INDEX VALUES OF 105 TO 110 DEGREES. BY MONDAY...TEMPERATURES WILL BE WARMER WITH HEAT INDICES IN THE 110 TO 115 DEGREE RANGE. A HEAT ADVISORY WILL LIKELY BE REQUIRED FOR SUNDAY AND MONDAY. CHILDREN, THE ELDERLY AND PEOPLE WITH CRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION, CRAMPS, OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE CONDITIONS. FRIENDS, RELATIVES, OR NEIGHBORS SHOULD CHECK ON PEOPLE WHO MAY BE AT RISK. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. COLLINS
NCZ029-044>047-079>081-090>095-098-280900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 247 PM EDT SAT JUL 27 2002 ...HIGH HEAT AND HUMIDITY TO CONTINUE FOR SEVERAL MORE DAYS... A BUILDING RIDGE OF HIGH PRESSURE...COUPLED WITH A DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY...WILL LEAD TO VERY WARM HUMID AIR ACROSS EASTERN NORTH CAROLINA THROUGH EARLY NEXT WEEK. TEMPERATURES ON SUNDAY WILL RISE INTO THE LOWER TO MIDDLE 70S WITH HEAT INDEX VALUES OF 105 TO 110 DEGREES. BY MONDAY...TEMPERATURES WILL BE WARMER WITH HEAT INDICES IN THE 110 TO 115 DEGREE RANGE. A HEAT ADVISORY WILL LIKELY BE REQUIRED FOR SUNDAY AND MONDAY. CHILDREN, THE ELDERLY AND PEOPLE WITH CRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION, CRAMPS, OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE CONDITIONS. FRIENDS, RELATIVES, OR NEIGHBORS SHOULD CHECK ON PEOPLE WHO MAY BE AT RISK. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. COLLINS
NCZ094-272115- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 434 PM EDT SAT JUL 27 2002 ...STRONG THUNDERSTORMS WILL AFFECT PAMLICO COUNTY UNTIL 515 PM EDT... AT 434 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTHEASTERN PAMLICO COUNTY...OR ABOUT 15 MILES NORTHEAST OF BAYBORO...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HOBUCKEN AT 445 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE LOWLAND. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. NP
NCZ029-044-079-080-272245- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 545 PM EDT SAT JUL 27 2002 ...STRONG THUNDERSTORMS WILL AFFECT PITT...MARTIN...GREENE AND BEAUFORT COUNTIES UNTIL 645 PM EDT... AT 545 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM ROBERSONVILLE TO FOUNTAIN...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SNOW HILL AT 605 PM EDT...GREENVILLE AT 615 PM EDT.. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. CG
NCZ095-272315- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 618 PM EDT SAT JUL 27 2002 ...STRONG THUNDERSTORMS WILL AFFECT CARTERET COUNTY UNTIL 715 PM EDT... AT 618 PM EDT...THERE WERE STRONG THUNDERSTORMS 9 MILES NORTH OF BEAUFORT...MOVING SOUTHWEST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BETTIE AT 625 PM EDT...NORTH RIVER AT 630 PM EDT...BEAUFORT AND NEWPORT AT 635 PM EDT...MOREHEAD CITY AT 640 PM EDT...ATLANTIC BEACH AT 645 PM EDT...PINE KNOLL SHORES AT 650 PM EDT. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. NP
NCZ090-272330- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 627 PM EDT SAT JUL 27 2002 ...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 730 PM EDT... AT 627 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 21 MILES NORTH OF KENANSVILLE TO 10 MILES NORTHWEST OF WARSAW...OR FROM 5 MILES SOUTHWEST OF LA GRANGE TO 7 MILES NORTHEAST OF CLINTON...MOVING SOUTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FAISON AT 630 PM EDT...WARSAW AT 635 PM EDT...KENANSVILLE AT 640 PM EDT... BEULAVILLE AT 650 PM EDT...WALLACE AT 705 PM EDT. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. NP
The Raleigh/Durham radar (KRAX), 101 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304682.